Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 219, NWS Sioux Falls, SD

June 29, 2005Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2005, 3:38 AM CDT for Pipestone County, Rock County, Minnesota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 3:38 AM CDT (08:38 UTC)
Expired
Jun 29, 2005, 4:17 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:40 AM CDTTSTM WND GST 60Luverne, MN
Jun 29, 3:40 AM CDTTSTM WND GST 60Luverne, MN
Jun 29, 3:40 AM CDTHAIL 1Luverne, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 290838
SVRFSD
MNC117-133-290915-
/O.NEW.KFSD.SV.W.0219.050629T0838Z-050629T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 415 AM CDT

* AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
  MILES SOUTH OF JASPER TO 4 MILES WEST OF LUVERNE...OR ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF LUVERNE TO 4 MILES WEST OF 
  LUVERNE...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TROSKY...HARDWICK AROUND 350 AM CDT
  EDGERTON AROUND 405 AM CDT
  WOODSTOCK AROUND 415 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607

$$
 JH
3 follow-up statements
000 
WWUS53 KFSD 290850
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT WED JUN 29 2005

MNC117-133-290915-
/O.CON.KFSD.SV.W.0219.000000T0000Z-050629T0915Z/
PIPESTONE MN-ROCK MN-
350 AM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR ROCK
AND SOUTHEAST PIPESTONE COUNTIES...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF TROSKY
TO LUVERNE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
PIPESTONE TO LUVERNE...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HATFIELD...KENNETH...EDGERTON AROUND 405 AM CDT
  WOODSTOCK AROUND 415 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607

$$
 JH
000 
WWUS53 KFSD 290909
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT WED JUN 29 2005

MNC117-133-290915-
/O.CON.KFSD.SV.W.0219.000000T0000Z-050629T0915Z/
PIPESTONE MN-ROCK MN-
408 AM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR ROCK
AND SOUTHEAST PIPESTONE COUNTIES...

AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
HATFIELD...TO HATFIELD TO KENNETH...OR ALONG A LINE EXTENDING FROM
PIPESTONE TO 7 MILES NORTHEAST OF LUVERNE...MOVING NORTHEAST AT 25
MPH. THE STRONGEST WINDS WITH THESE STORMS WOULD LIKELY OCCUR IN
AREAS BETWEEN PIPESTONE AND WOODSTOCK.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLLAND AND WOODSTOCK AROUND 415 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607

$$
 JH
000 
WWUS53 KFSD 290917
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT WED JUN 29 2005

MNC117-133-290927-
/O.EXP.KFSD.SV.W.0219.000000T0000Z-050629T0915Z/
PIPESTONE MN-ROCK MN-
417 AM CDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY EXPIRED
AT 415 AM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS EXITED ROCK COUNTY. A
SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED UNTIL 500 AM CDT
FOR EASTERN PIPESTONE COUNTY.

LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:53 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 29, 1:53 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT WED JUN 29 2005

.DISCUSSION...
WL WRITE AN EARLY DISC IN CASE CONVECTION BREAKS OUT A BIT LATER.
CURRENTLY...SOME TS HAS FIRED RIGHT ALONG I 90 BETWEEN KMHE AND
KFSD. THIS IS ASSOCIATED WITH THE VERY STRONG H85 WMFNT LIFTING NWD
AND ON THE NOSE OF THE H7 CAP. YESTERDAY THE NAM HAD PROGGED A VERY
STRONG 50KT WIND AT 6 KM FOR RIGHT NOW...HOWEVER REALITY FM AREA
RAOBS AND PROFILERS SHOW THE 6 KM WIND AT ONLY 15 TO 25 KTS. THIS
GOES QUITE AWAYS IN EXPLAINING THE LACK OF UPPER FORCING IN KEEPING
THE CONVECTION FM GETTING OUT OF CONTROL TONIGHT...AT LEAST SO FAR.
AS TIME PROGRESSES OVER THE NEXT 6 HRS...A VERY STRONG H7 THERMAL
RIDGE SHOOTS NWD INTO THIS FA...AFFECTING ALL AREAS IN THE FA EXCEPT
OUR FAR N AND FAR E. WITH GOING CONVECTION IN WRN NEB...OPTED TO PUT
IN CHC POPS OVER THE FAR WRN CWFA BETWEEN 11Z AND 14Z...WITH SLGT
CHC POPS ACROSS OUR N WHERE THE CAP HAS THE LEAST AFFECT AND ALONG
THE DEPARTING WMFNT. THIS AFTN...STRONG UPPER TROF AND ASSOCIATED
CDFNT WL MOV EWD ACROSS THIS AREA. THE MAIN STORY HERE HAS BEEN A
SLOWER MOVEMENT WITH THE SFC FNT. STRONG JET STREAK FOR THIS TIME OF
YEAR AT THE BASE OF THE UPPER TROF WITH 40 TO 45 KT WINDS AT 6 KM
PROGGED IN OUR WRN CWFA...AND 50 TO 60 KTS IN OUR ERN HALF...BOTH
PER THE NAM. NOT SURE IF I TRUST THESE SPPEDS ATTM...BUT IT IS A
STRONG UPPER TROF. IF THESE WINDS DO PAN OUT...DEFINITE SVR CHCS WL
BE IN THE OFFING OVR THE ERN CWFA THIS AFTN...LINGERING IN THE FAR E
EARLY THIS EVENING WITH DEEP LYR DIR SHEAR AND STRONG INSTABILITY.

WAVE QUICKLY EXITS AFTER EVENING TONIGHT. NW FLOW BOTH ALOFT AND AT
THE SFC TAKES OVER ON THU WITH BREEZY CONDS AND WL MIXED AIR. NAM
CONTS TO SHOW HIGH LVLS OF H85 RH ON THU OVER MUCH OF OUR N AND ERN
PTNS OF THE FA ASSOCIATED WITH CAA STRATOCU. NEXT WX FEATURE TO LOOK
AT IS LATE FRI NIGHT...WITH RETURN FLOW BEGINNING ALONG WITH STRONG
H85 WAA THRU THE WRN HALF OF THE FA. H7-H5 LAPSE RATES ARE BEGINNING
TO STEEPEN UP SOMEWHAT...SO KEPT CHCS OF TS GOING THRU THE WRN HALF
OF THE FA AFTER MIDNIGHT. HAVE NOT LOOKED CLOSELY AT TEMPS YET...BUT
QUICK GLANCE AT THE H85 TEMPS EARLIER ON THE MODELS WL GIVE NO MAJOR
CHANGES TO GOING FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 28, 11:37 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT TUE JUN 28 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1137 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
DEEP LAYER SHEAR AND INSTABILITY WILL MEAN A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY OVERNIGHT HOURS
WEST OF A BROOKINGS TO YANKTON LINE...WITH A PRIMARY CONCERN FOR
DAMAGING WIND GUSTS UP TO 80 MPH.

ISOLATED THUNDERSTORMS ARE EXPECTED TO POP BY VERY LATE THIS
AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA. THESE STORMS WILL INITIATE AS ISOLATED
CELLS...CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.	THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS TOWARD SUNSET IN AREAS FROM CHAMBERLAIN...TO
YANKTON...AGAIN WITH A THREAT FOR HAIL TO 2 INCHES IN
DIAMETER...AS WELL AS WIND GUSTS TO 65 MPH AND A THREAT FOR
TORNADOES.  THESE CELLS WILL GRADUALLY CONGEAL AS DYNAMIC FORCING
INCREASES THIS EVENING...EVOLVING INTO SUPERCELLS WITH BOWING
SEGMENTS...AND EVENTUALLY A LARGE SCALE BOW ECHO MOVING FROM WEST
SOUTHWEST TO EAST NORTHEAST THROUGH EASTERN SOUTH DAKOTA. WIND
SPEEDS COULD BE IN EXCESS OF 80 MPH.

FARTHER TO THE SOUTHEAST...THE SEVERE THREAT IS LESSER...WITH
ISOLATED NICKEL TO QUARTER SIZE HAIL AND WINDS GUSTS TO AROUND 60
MPH THE PRIMARY THREAT ACROSS FAR SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IN THE WAKE OF OVERNIGHT CONVECTION...CONDITIONS WILL QUIET DOWN
DURING THE MORNING HOURS. BY EARLY TO MID AFTERNOON...ISOLATED
THUNDERSTORMS WILL LIKELY DEVELOP ALONG A LINE FROM MARSHALL
MINNESOTA TO SIOUX CITY IOWA. THESE STORMS WILL INCREASE A BIT IN
COVERAGE BY EARLY EVENING AS IT EXITS EARLY EVENING FROM WINDOM
MINNESOTA TO STORM LAKE IOWA.  HAIL TO QUARTER SIZE AND WIND
GUSTS TO 70 MPH ARE THE PRIMARY THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM THROUGH MIDNIGHT IN
SOUTH CENTRAL SOUTH DAKOTA...AND BETWEEN 10 PH AND 3 AM OVER MUCH
OF SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 28, 10:06 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT TUE JUN 28 2005

SDZ038-050-052-053-057>060-063>065-068-290330-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-SANBORN-
1006 PM CDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 549 HAS BEEN CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEASTERN SOUTH DAKOTA...WIDESPREAD SEVERE WEATHER IS NO LONGER
EXPECTED.  THEREFORE...SEVERE THUNDERSTORM WATCH 549 HAS BEEN
CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA.

IN SOUTHEAST SOUTH DAKOTA THE FOLLOWING COUNTIES HAVE BEEN REMOVED
FROM THE WATCH...

BEADLE...JERAULD...SANBORN...BRULE...AURORA...DAVISON...HANSON...
GREGORY...CHARLES MIX...DOUGLAS...HUTCHINSON...BON HOMME.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:12 AM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone48 min
Jun 29, 6:02 AM CDTSevere Thunderstorm WarningFSDJackson28 min
Jun 29, 4:48 PM CDTSevere Thunderstorm WarningFSDNobles, Rock27 min
Jun 29, 4:54 PM CDTSevere Thunderstorm WarningFSDLyon36 min
Jun 29, 5:08 PM CDTSevere Thunderstorm WarningFSDMurray52 min
Jun 29, 5:11 PM CDTSevere Thunderstorm WarningFSDNobles42 min
Jun 29, 5:21 PM CDTTornado WarningFSDLyon24 min
Jun 29, 5:43 PM CDTTornado WarningFSDLyon34 min
Jun 29, 5:46 PM CDTSevere Thunderstorm WarningFSDCottonwood44 min
Jun 29, 6:20 PM CDTTornado WarningFSDCottonwood25 min
Jun 29, 6:39 PM CDTTornado WarningFSDCottonwood37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.